Boniva Side Effects May Link To Femur Fractures Lawsuits
Boniva | Lawsuit, Lawyer | Side Effects: Femur Fractures, Osteonecrosis of the Jaw, Joint Necrosis, Esophageal Cancer, Severe Musculoskeletal Pain, Atrial Fibrillation
Our bisphosphonate lawyers are investigating injuries associated with this class of drugs. Bisphosphonates are sold under the names Actonel, Aredia, Bonefos, Boniva, Fosamax, Didronel, Reclast, Skelid and Zometa. Most people are familiar with these drugs as osteoporosis treatments for postmenopausal women. However, they are also approved for a variety of other indications, including other bone diseases such as Paget's disease. These drugs are also given to cancer patients for the prevention of fractures due to bone metastases.
Boniva, Actonel, Didronel, Fosamax and Skelid are all oral bisphosphonates. Aredia, Bonefos and Zometa are administered intravenously. Depending on which drug you are taking, and the condition for which you are being treated, bisphosphonates may be administered once per day, weekly, or monthly.
Over the past several years, bisphosphonates have been associated with a number of side effects, including:
- Femur Fractures
- Esophageal Cancer
- Osteonecrosis of the Jaw/Dead Jaw Syndrome
- Atrial Fibrillation
- Severe Musculoskeletal Pain
If you or a loved one suffered one of these bisphosphonate side effects, you may be entitled to compensation for medical bills, lost wages, pain and suffering, and other damages. Our bisphosphonate lawyers are currently offering free case evaluations to victims of these injuries. We urge you to contact us today to protect your legal rights.
Bisphosphonates and Osteonecrosis of the Jaw/Dead Jaw Syndrome
Osteonecrosis of the jaw (ONJ) or dead jaw syndrome is an excruciatingly painful and disfiguring bone disease. ONJ is a condition in which the bone tissue in the jaw fails to heal after minor trauma such as a tooth extraction, causing the bone to be exposed. The exposure can eventually lead to infection and fracture and may require long-term antibiotic therapy or surgery to remove the dying bone tissue.
An increased incidence of ONJ has been associated with the use of high dosages of bisphosphonates required by some cancer treatment regimens. The disease has also been seen in post-menopausal women taking the drugs for osteoporosis. Signs and symptoms of ONJ may include: jaw pain, swelling of the gums, loose teeth, drainage, exposed jaw bone, numbness, or a feeling of heaviness in the jaw.
Bisphosphonates and Esophageal Cancer
In September 2010, a study published in the British Medical Journal raised questions about a possible link between long-term use of bisphosphonates and cancer of the esophagus. The study involved an analysis of data from a nationwide medical practice research registry in the UK and followed about 90,000 people for 8 years. It included nearly 3,000 patients with esophageal cancer, 2,000 patients with stomach cancer, and 10,600 patients with colorectal cancer diagnosed between 1995 and 2005.
In people aged 60 to 70 who had 10 or more prescriptions for oral osteoporosis drugs for about 5 years, the study found the risk for developing esophageal cancer risk was 2 in 1,000. Normally, the risk of developing cancer of the esophagus, or throat, in people aged 60 to 79 is 1 in 1,000.
A year and a half prior to the publication of that study, the FDA reported that there had been 23 cases of the cancer in Fosamax users in the US between 1995 and 2008. Another 31 cases of the cancer were reported among bisphosphonate users in Europe and Japan. Since then, several more cases of esophageal cancer associated with bisphosphonate use have been reported to the FDA, bringing the total to 34.
Bisphosphonates and Atypical Femur Fractures
In 2010, the American Society of Bone and Mineral Research Femoral Fracture Task Force recommended that US health regulators rewrite the warning labels for bisphosphonates because of their possible association with atypical femur fractures. The task force recommendation was prompted by its finding that the bone drugs might be linked to the rare, but serious, type of thigh bone fracture. In conducting the study, the task force looked at 310 cases of atypical femur fractures and found that in the majority of cases (291), the patients had been taking bisphosphonates. The majority of patients had been taking the drugs for more than five years. Many of the patients were also taking glucocorticoids, which can lower bone density and increase fracture risks. The report noted that more than half of the patients studied experienced groin or thigh pain for a period of weeks or months before their fractures.
The previous March, the FDA announced it was reviewing bisphosphonates for a possible link to atypical subtrochanteric femur fractures in some patients who had been on the drugs for several years. Such fractures occur in the bone just below the hip joint and can be extremely painful. The FDA announced the review after two studies suggested bisphosphonates might adversely affect bone quality and increase risk of atypical fractures of the femur when used for four or more years.
Bisphosphonates and Atrial Fibrillation
In 2008, a study conducted by researchers at the University of Washington found that treatment with Fosamax could double the risk of atrial fibrillation. Atrial fibrillation a chronic, irregular heartbeat causes fatigue, dizziness and fainting, but it is not life-threatening. Women who had taken the drug had an 86 percent higher risk of atrial fibrillation than those who never took Fosamax, the study found. But these results were far from conclusive, doctors say. Fosamax accounted for 3 percent of the atrial fibrillation cases, and 97 percent were the result of other causes. The researchers said their findings showed a need for more study on this potential Fosamax side effect.
A study published in 2007 in the May 7 issue of the New England Journal of Medicine also found that bisphosphonates appeared to increase the risk of irregular heartbeats in some older women. Researchers conducting a review of a 1997 study of postmenopausal women on bisphosphonates found that there appeared to be 50 percent more risk of the heart rhythm irregularity in women who took the drugs than among those who did not take it. About half of the 6,459 women took Fosamax, and 47 developed atrial fibrillation, compared to just 31 cases among the other women.
Bisphosphonates and Severe Musculoskeletal Pain
In January 2008, the FDA warned that use of bisphosphonates had been linked to severe and sometimes incapacitating bone, joint, and muscle (musculoskeletal) pain. The agency said it was concerned that the association between bisphosphonates and severe musculoskeletal pain may be overlooked by healthcare professionals, delaying diagnosis, prolonging pain and impairment, and necessitating the use of analgesics.
According to the FDA warning, the severe musculoskeletal pain associated with bisphosphonates may occur within days, months, or years after starting a bisphosphonate. Some patients have reported complete relief of symptoms after discontinuing the bisphosphonate, whereas others have reported slow or incomplete resolution. The risk factors for and incidence of severe musculoskeletal pain associated with bisphosphonates are unknown. The FDA recommended that healthcare professionals should consider whether bisphosphonate use might be responsible for severe musculoskeletal pain in patients who present with these symptoms and consider temporary or permanent discontinuation of the drug.
Legal Help for Victims of Bisphosphonate Injuries
If you or a loved one were treated with bisphosphonates and suffered any of the above injuries, you may have valuable legal rights. Please fill out our online form, or call 1-800-YOURLAWYER (1-800-968-7529) to discuss your case with one of our bisphosphonate lawyers today. by VendorsBay